Back to Cardiovascular Diseases
Atrial tachycardia occurs when the atrial rate exceeds 100
bpm and the origin of electrical activity is within the atrium but
outside the sinus node. Paroxysmal atrial tachycardia (PAT), especially
with second-degree AV block (PAT with block) classically is associated
with digitalis toxicity.
Multifocal atrial tachycardla often is associated with
chronic obstructive pulmonary disease and heart failure (HF) and may be
potentiated by concomitant therapy with
theophylline. Therapy is
targeted at the underlying pathophysiologic process.
The ECG typically reveals an atrial rate
of 100-200 bpm and may be observed to increase and decrease over time.
The P waves have an abnormal configuration and axis, the
depends on the atrial rate, and the
QRS pattern is either normal or
reflects aberrant conduction secondary to the increased rate.
PAT with block in the setting of
digitalis therapy should be treated by discontinuing digitalis and
maintaining normal serum potassium levels. If refractory
and symptomatic, treatment with digoxin antibodies and (if necessary)
propranolol, or phenytoin should be considered.
In clinical situations not associated
with digitalis toxicity calcium channel antagonists, beta-adrenergic
antagonists, or digitalis may be used to slow the ventricular response
If atrial tachycardia persists, class Ia, Ic, or III agents can be
added. Unifocal or re-entrant atrial
tachycardias often can be eliminated permanently with radiofrequency
catheter or surgical ablation.
Are you a doctor or a nurse?
Do you want to join the Doctors Lounge online medical community?
Participate in editorial activities (publish, peer review, edit) and
give a helping hand to the largest online community of patients.
Click on the link below to see the requirements:
Doctors Lounge Membership